Alert archive / Vermont / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 32, NWS Burlington, VT

June 22, 20084 counties in Vermont

NWS Burlington, VT issued this severe thunderstorm warning at Jun 22, 2008, 9:18 PM EDT for 4 counties in Vermont. It was in force for 57 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 22, 2008, 9:18 PM EDT (01:18 UTC)
Expired
Jun 22, 2008, 10:15 PM EDT
In force
57 min
Issued by
NWS Burlington, VT
Area
Storm-based polygon

Counties Addison County, VT, Chittenden County, VT, Lamoille County, VT, Washington County, VT

The radar

The Burlington radar (KCXX), 30 km from the middle of the area, began a volume at 01:19 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Albany, NY (KALY), launched 00:00Z, 1.3 hours before the alert went out and 199 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Albany, NY at 00:00Z on 2008-06-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1409 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Albany, NY at 00:00Z on 2008-06-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 60 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1409 J/kg
Mixed-layer CIN
-30 J/kg
Mixed-layer LCL
942 m above ground
0-6 km bulk shear
40 kt
0-1 km storm-relative helicity
60 m²/s²
0-3 km storm-relative helicity
73 m²/s²
Significant tornado parameter
0.3
Supercell composite
1.8

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 22, 7:36 PM EDT, 1 hour 42 minutes earlier.

Area forecast discussion, Jun 22, 7:36 PM EDT, 1 hour 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BURLINGTON VT
736 PM EDT SUN JUN 22 2008

.SYNOPSIS...
A WEAK AREA OF LOW PRESSURE AND A SOUTHWEST FLOW OF MILD AND
RELATIVELY HUMID AIR WILL CONTINUE TO BRING A THREAT OF SHOWERS
AND THUNDERSTORMS TO THE REGION THROUGH TUESDAY. HIGH PRESSURE
WILL REDUCE THE THREAT OF PRECIPITATION MID WEEK BEFORE MORE
UNSETTLE WEATHER APPROACHES NEXT WEEKEND. TEMPERATURES WILL BE
NEAR SEASON AVERAGES.

&&

.NEAR TERM /UNTIL 6 AM MONDAY MORNING/...
AS OF 418 PM EDT SUNDAY...INITIAL UPPER SUPPORT FROM A SHORT WAVE
TROF LIFTED NORTH INTO CANADA TODAY AND LEFT LOTS OF CLOUDS AND
RAIN COOLED AIR. THE AIRMASS WILL RECOVER SOMEWHAT THIS AFTERNOON
EVENING WITH SOME BREAKS THAT HAVE DEVELOPED IN THE CLOUD COVER.

ALBANY 18Z SOUNDING SHOWS CONVECTIVE TEMPERATURE IN THE LOWER 70S
AND CAPE VALUES IN THE 1500-2000 J/KG RANGE.

WITH AN UPPER LEVEL JET AND ASSOCIATED DIFFLUENCE MOVING OVER THE
AREA THIS EVENING...SFC DEW POINTS IN THE UPPER 50S TO LOWER 60S
AND CAPE VALUES OF 1000 J/KG...0-6 KM BULK SHEAR INCREASING FROM
NEAR 30 KTS TO 45 KTS EARLY TONIGHT...SOME BOWING OF STORMS IS
STILL POSSIBLE.

OTHER THREAT IS SOME HEAVY RAINFALL...WITH PRECIPITABLE WATER
VALUES OF 1.40 AND LOW LEVEL AND UPPER LEVEL FLOW PARALLEL COULD
BE SOME TRAINING OF ECHOES ESPECIALLY SOUTH AND EAST.

WILL CONTINUE MENTION GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS WITH THE THUNDERSTORMS THIS EVENING BUT THINK THIS
THREAT WILL BE ISOLATED.

THE SHOWERS AND STORMS WILL DECREASE IN AREAL COVERAGE TONIGHT.
HOWEVER AS HAPPENED LAST NIGHT...ANOTHER SHORT WAVE TROF MOVING
THROUGH THE OHIO VALLEY AND ITS ASSOCIATED LEFTOVER CONVECTION MAY
APPROACH THE REGION LATE AT NIGHT/EARLY TOMORROW MORNING.

HAVE INTRODUCED PATCHY FOG IN THE FORECAST WITH MANY AREAS
EXPERIENCING SOME RAIN TODAY.

&&

.SHORT TERM /6 AM MONDAY MORNING THROUGH TUESDAY/...
AS OF 418 PM EDT SUNDAY...UPPER LEVEL TROF WEAKENS WITH RISING
HEIGHTS BUT THE AXIS REMAINS WEST OF THE REGION THROUGH MIDDAY
TUESDAY BEFORE PROGRESSING EAST. A SIMILAR WEATHER SCENARIO TO
TODAY IS EXPECTED FOR MONDAY. SOUTHWEST FLOW AND 0-6KM BULK SHEAR
OF AROUND 30 KTS WILL EXIST OVER THE AREA ONCE AGAIN. WITH
TEMPERATURES AGAIN IN THE 70S AND DEW POINTS IN THE UPPER 50S TO
LOWER 60S...ONCE AGAIN SHOULD SEE CAPE VALUES OF 1000-1500 J/KG
DEVELOPING DURING THE AFTERNOON BRINGING ANOTHER ROUND OF
THUNDERSTORMS MONDAY AFTERNOON. WILL NOT MENTION ANY ENHANCED
THUNDERSTORM WORDING AT THIS TIME...BUT POSSIBLE GIVEN THE ABOVE
PARAMETERS. UPPER TROF DOES MOVE EAST AND THIS SHOULD HELP
DECREASE AREAL COVERAGE OF THUNDERSTORMS TUESDAY EVENING.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SUNDAY/...
AS OF 418 PM EDT SUNDAY...UPPER LEVEL TROF WEAKENS AND PROGRESSES
EAST TUESDAY NIGHT. THE AREA THEN REMAINS IN A FAIRLY FAST NW FLOW
WITH EMBEDDED SHORT WAVES THROUGH THURSDAY LEADING TO GREATER
UNCERTAINTY IN THE TIMING OF WEATHER FEATURES BY MIDWEEK. MODELS
SUGGEST A MAJOR TROF WILL DEEPEN AND DIG THROUGH THE UPPER GREAT
LAKES INTO THE NORTHEAST NEXT WEEKEND BUT AGAIN EXACT TIMING IS
UNCERTAIN. RELIED ON GFS ENSEMBLES AND TEMPERATURES AND POPS
SIMILAR TO CLIMATOLOGICAL AVERAGES. AT THE SURFACE...DRIER AIR
MOVES INTO THE AREA FROM THE NW BY TUESDAY NIGHT. LOOKS LIKE
WEDNESDAY MAY BE THE ONLY DAY TO KEEP PRECIPITATION OUT OF THE
FORECAST AS HIGH PRESSURE RIDGES MOVES FROM THE OHIO VALLEY TO THE
MID ATLANTIC COAST. EVEN SO MODELS SHOW SOME SHOWERS JUST TO THE
NORTH BY 00Z THU AND A TROF OR FRONTAL PASSAGE BY THURSDAY. ON
FRIDAY A WARM FRONT STARTS TO SPREAD CLOUDS INTO THE REGION WITH A
CHANCE OF PRECIP. ON SATURDAY THE COLD FRONT ASSOCIATED WITH THE
DIGGING TROF WILL CONTINUE THE THREAT OF SHOWERS AND THUNDERSTORMS
AND POST FRONTAL SHOWERS NEXT SUNDAY.

&&

.AVIATION /00Z MONDAY THROUGH FRIDAY/...
THROUGH 00Z TUESDAY...SHRA/TSRA WILL CONTINUE THROUGH THIS EVENING
ACROSS THE ADIRONDACKS AND VERMONT. EXPECT MOSLTY VFR CONDITONS
WITH TEMPO IFR IN SHRA/TSRA...UNTIL 04Z. AFT 04Z EXPECT SCT MID-
DECK AROUND 060-080MSL. DUE EXPECT LOCALS THAT RECEIVED RAIN TO
HAVE VIS RESTRICTIONS ESPECIALLY AT KPBG...KMPV...KSLK W/ DP TEMPS
IN THE HIGH 50S/LOWER 60S. FOG WILL CLEAR TOWARDS DAYBREAK AS NEXT
ROUND OF SHRA/TSRA BEGINS TO ENTER NY W/ THE NEXT SHORTWAVE. THIS
LINE OF SHOWERS WILL MOVE THROUGH VT BY MIDDAY W/ CLEARING
EXPECTED BY 21Z. EXPECT MOSTLY VFR CONDITIONS TOMORROW WITH TEMPO
IFR IN ANY SHRA/TSRA. WNDS WILL BE OUT OF THE SOUTH AND SHIFT TO
THE SOUTHWEST DURING THE DAY.

00Z TUESDAY THROUGH THURSDAY...WEATHER WILL REMAIN UNSETTLED THROUGH
THE EXTENDED PERIOD AS THE UPPER TROUGH PUSHES THROUGH THE NORTH
COUNTRY ON TUESDAY MORNING. UPPER FLOW THEN TURNS ZONAL ON
WEDNESDAY WITH A SHORT WAVE RIDGE BUILDING OVER THE AREA. THEN
ANOTHER SHORTWAVE WILL APPROACH THE AREA BY THURSDAY. CONDITIONS
SHOULD REMAIN VFR...THOUGH LOCALLY DOWN TO MVFR IN ANY ISOLATED SHOWER.

&&

.BTV WATCHES/WARNINGS/ADVISORIES...
VT...NONE.
NY...NONE.

&&

SYNOPSIS...SISSON
NEAR TERM...SISSON
SHORT TERM...SISSON
LONG TERM...SISSON
AVIATION...SLW/DUMONT
Hazardous weather outlook, Jun 22, 4:38 PM EDT, 4 hours 40 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE BURLINGTON VT
438 PM EDT SUN JUN 22 2008

NYZ026>031-034-035-087-VTZ001>012-016>019-232045-
NORTHERN ST. LAWRENCE-NORTHERN FRANKLIN-EASTERN CLINTON-
SOUTHEASTERN ST. LAWRENCE-SOUTHERN FRANKLIN-WESTERN CLINTON-
WESTERN ESSEX-EASTERN ESSEX-SOUTHWESTERN ST. LAWRENCE-GRAND ISLE-
WESTERN FRANKLIN-ORLEANS-ESSEX-WESTERN CHITTENDEN-LAMOILLE-CALEDONIA-
WASHINGTON-WESTERN ADDISON-ORANGE-WESTERN RUTLAND-WINDSOR-
EASTERN FRANKLIN-EASTERN CHITTENDEN-EASTERN ADDISON-EASTERN RUTLAND-
438 PM EDT SUN JUN 22 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN NEW YORK...CENTRAL
VERMONT...NORTHEAST VERMONT...NORTHWEST VERMONT AND SOUTHERN
VERMONT.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS EVENING ACROSS THE
NORTH COUNTRY. THE POTENTIAL EXISTS FOR ONE OR TWO THUNDERSTORMS
TO PRODUCE LOCALLY HEAVY DOWNPOURS...FREQUENT LIGHTNING...GUSTY
WINDS AND SMALL HAIL.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

AN UPPER LEVEL TROUGH OF LOW PRESSURE WILL REMAIN TO OUR WEST ON
MONDAY. THIS WILL KEEP THE STRONGER WINDS ALOFT OVER THE REGION
AND COMBINED WITH AN INCREASINGLY UNSTABLE AIR MASS OVER THE NORTH
COUNTRY...SHOWERS AND THUNDERSTORMS WILL ONCE AGAIN BECOME RATHER
NUMEROUS OVER THE REGION DURING THE AFTERNOON AND EVENING HOURS.
THESE STORMS MAY BE SIMILAR TO THE STORMS TODAY IN THAT THEY WILL
HAVE THE POTENTIAL TO PRODUCE GUSTY WINDS...SMALL HAIL...AND HEAVY
DOWNPOURS. THE UPPER LEVEL TROUGH OF LOW PRESSURE WILL EVENTUALLY
MOVE EAST OF THE AREA TUESDAY NIGHT AND THUS BRING AN END TO THE
THUNDERSTORM THREAT. HOWEVER...ANOTHER UPPER LEVEL TROUGH WILL
EVENTUALLY MOVE BACK INTO THE REGION AND IMPACT THE AREA LATER IN
THE WEEK WITH ANOTHER THREAT OF SHOWERS AND STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED.

In the hours before

Special weather statement, Jun 22, 7:38 PM EDT, 1 hour 40 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
738 PM EDT SUN JUN 22 2008

NYZ028-031-034-035-VTZ001-005-009-230045-
WESTERN CHITTENDEN-WESTERN ADDISON-EASTERN ESSEX-WESTERN
ESSEX-EASTERN CLINTON-WESTERN CLINTON-GRAND ISLE-
INCLUDING...VERGENNES AND WILLSBORO
738 PM EDT SUN JUN 22 2008

AT 735 PM EDT FROM HARKNESS TO NORTH HUDSON...MOVING EAST-NORTHEAST
AT 22 MPH.

THUNDERSTORMS WILL BE NEAR UNDERWOOD...PARADOX BY 750 PM...NEAR PORT
KENT...LEWIS BY 800 PM...NEAR MORIAH...MINEVILLE BY 810 PM...NEAR
WILLSBORO...WADHAMS BY 820 PM...NEAR SHOREHAM AND BRIDPORT BY 830 PM.

HEAVY RAIN...SMALL HAIL AND WIND GUSTS OF 35 MPH OR HIGHER MAY
ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS OF ONE HALF INCH TO
ONE INCH ARE POSSIBLE. MOTORISTS SHOULD EXERCISE CAUTION WHILE
TRAVELING AS VISIBILITIES WILL BE REDUCED AND PONDING OF WATER ON
ROADWAYS WILL OCCUR.
Special weather statement, Jun 22, 8:18 PM EDT, 1 hour before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
818 PM EDT SUN JUN 22 2008

NYZ034-035-VTZ009-018-230115-
EASTERN ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-
INCLUDING...MIDDLEBURY AND VERGENNES
818 PM EDT SUN JUN 22 2008

AT 812 PM EDT NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM OVER CROWN POINT...MOVING NORTHEAST AT 23 MPH.

THE THUNDERSTORM WILL BE NEAR BRIDPORT BY 830 PM...NEAR WEYBRIDGE BY
850 PM...NEAR NEW HAVEN BY 900 PM...NEAR BRISTOL AND LINCOLN BY 910
PM.

HALF INCH HAIL...TORRENTIAL DOWNPOURS...AND WIND GUSTS OF 45 MPH OR
HIGHER MAY ACCOMPANY THE THUNDERSTORMS. RAINFALL AMOUNTS OF UP TO AN
INCH IN A SHORT PERIOD OF TIME WILL CAUSE PONDING OF WATER ON
ROADWAYS.  MOTORIST SHOULD USE CAUTION WHEN DRIVING THROUGH
DOWNPOURS.

DD
Special weather statement, Jun 22, 8:20 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT SUN JUN 22 2008

NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-230115-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...PLATTSBURGH...SOUTH
BURLINGTON...WILLSBORO AND WINOOSKI
819 PM EDT SUN JUN 22 2008

AT 820 PM EDT FROM GEORGIA CENTER TO 7 MILES SOUTH OF WADHAMS...
MOVING EAST AT 23 MPH.

THUNDERSTORMS WILL BE NEAR WILLISTON...WESTFORD BY 830 PM...NEAR
RICHMOND...JERICHO BY 840 PM...NEAR BAKERSFIELD...RICHMOND BY 850
PM...NEAR UNDERHILL STATE PARK AND HUNTINGTON BY 900 PM.

WIND GUSTS TO 45 MPH...ONE HALF INCH HAIL...HEAVY RAIN...
AND FREQUENT DEADLY LIGHTNING MAY ACCOMPANY THE THUNDERSTORMS.
Special weather statement, Jun 22, 8:20 PM EDT, 58 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BURLINGTON VT
820 PM EDT SUN JUN 22 2008

NYZ028-034-035-VTZ001-002-005-006-008-009-016>018-230115-
LAMOILLE-WASHINGTON-EASTERN CHITTENDEN-WESTERN CHITTENDEN-EASTERN
ADDISON-WESTERN ADDISON-EASTERN ESSEX-WESTERN ESSEX-EASTERN
CLINTON-GRAND ISLE-WESTERN FRANKLIN-EASTERN FRANKLIN-
INCLUDING...BURLINGTON...ESSEX JUNCTION...PLATTSBURGH...SOUTH
BURLINGTON...WILLSBORO AND WINOOSKI
819 PM EDT SUN JUN 22 2008

AT 820 PM EDT A LINE OF THUNDERSTORMS EXTENDED FROM GEORGIA CENTER
TO 7 MILES SOUTH OF WADHAMS...MOVING EAST AT 23 MPH.

THUNDERSTORMS WILL BE NEAR WILLISTON...WESTFORD BY 830 PM...NEAR
RICHMOND...JERICHO BY 840 PM...NEAR BAKERSFIELD...RICHMOND BY 850
PM...NEAR UNDERHILL STATE PARK AND HUNTINGTON BY 900 PM.

WIND GUSTS TO 45 MPH...ONE HALF INCH HAIL...HEAVY RAIN...
AND FREQUENT DEADLY LIGHTNING MAY ACCOMPANY THE THUNDERSTORMS.

The office that day

Everything else NWS Burlington, VT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 22, 8:52 PM EDTSevere Thunderstorm WarningBTVAddison43 min
Jun 22, 8:57 PM EDTSevere Thunderstorm WarningBTVChittenden, Franklin, Lamoille63 min
Jun 22, 10:11 PM EDTAreal Flood AdvisoryBTVLamoille3 hr

Nearby

Severe Thunderstorm Warnings in Vermont, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.